Virginia, 2015Damaging Winds in Virginia, June 14, 2015
June 14, 2015 · NWS LWX · 2 events in 1 county or zone
A weak surface boundary slipped south into northern Virginia during the day. Plenty of warming and increasing moisture advection led to destabilization, with SBCAPE values between 1000-2000 J/kg across much of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface boundary slipped south into northern Virginia during the day. Plenty of warming and increasing moisture advection led to destabilization, with SBCAPE values between 1000-2000 J/kg across much of the area. Increasing unidirectional 0-6 km bulk shear late in the day, with values between 20-25 knots, combined with the unstable air mass and with a passing shortwave, produced scattered thunderstorms, some becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 1:50 PM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 14, 1:50 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT SUN JUN 14 2015
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY EXTENDS NORTHWEST TO SOUTHEAST ACROSS THE
REGION AND WILL REMAIN STALLED IN THE AREA THIS EVENING BEFORE
PUSHING NORTHEAST AWAY FROM US AS A WARM FRONT LATER TONIGHT AND
MONDAY. HIGH PRESSURE CENTERED OVER THE SOUTHERN APPALACHIANS WILL
BRIEFLY DOMINATE THE WEATHER BEFORE ANOTHER COLD FRONT APPROACHES
FROM THE NORTHWEST ON TUESDAY. THAT FRONT WILL STALL OVER THE AREA
WEDNESDAY BEFORE MOVING BACK TO THE NORTHWEST AS A WARM FRONT
THURSDAY...WITH ANOTHER COLD FRONT THEN APPROACHING FROM THE
NORTHWEST FRIDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
MAIN STORY...SEVERE THREAT THIS AFTN-EVENING. SCT TSTMS ON GOING
AS OF 18Z...EXTENDING FROM EASTERN WV NORTH INTO PA. STORMS ARE
DEVELOPING OVER AN AREA OF SFC MOISTURE CONVERGENCE...UNDER A
PASSING SHORTWAVE. SCT CLOUD COVER HAS ALLOWED OF DECENT ENOUGH
DESTABILIZATION FOR THE MAJORITY OF THE AREA...WITH SPC
MESOANALYSIS SHOWING SBCAPE VALUES BETWEEN 1000-1500 J/KG. THOUGH
NOT GREAT...BULK SHEAR AROUND 20-25 KTS ALSO STARTING TO SHOW NEAR
THE MASON-DIXON LINE. WILL CONTINUE WITH THE THOUGHT THAT SCT
ACTIVITY WILL INCREASE IN COVERAGE LATE AFTN INTO THIS EVENING.
WITH A UNIDIRECTIONAL WIND FLOW OVER WESTERN AREAS...COULD
POSSIBLY SEE A MORE LINEAR FEATURE FORM CENTRAL MD INTO NORTHERN
VA WITH EMBEDDED PULSEY SVR. THE NORTHERN PORTIONS OF THE CWA
REMAIN IN A SLIGHT RISK FOR SVR WX...WITH DAMAGING WINDS BEING THE
MAIN THREAT. PWATS OF BETWEEN 1.8-2.0 INCHES WOULD ALSO RESULT IN
HEAVY RAINFALL...THOUGH THE STORMS LOOK TO BE MVG QUICK ENOUGH TO
LIMIT FLASH FLOOD THREAT.
THREAT FOR SVR TAPERS OFF BY 02-03Z. A STILL MOIST ATMO COUPLED
WITH MEAGER INSTABILITY...BUT FORCING ALOFT FROM A PASSING
SHORTWAVE AND LIFT FROM A WEAK SFC BOUNDARY COULD KEEP ISO-SCT
SHOWERS GOING OVERNIGHT...MAINLY NEAR THE MASON-DIXON LINE. LOWS
TONIGHT REMAIN AS PREVIOUS NIGHTS...GENERALLY IN THE 70S.
YET ANOTHER DAY OF THUNDERSTORM POTENTIAL AND A SLIGHT RISK
IMPACTING OUR CWA. SIMILAR AIRMASS AS HAS BEEN IMPACTING THE
REGION THRU THE WEEKEND REMAINS IN PLACE...GENERATING ANOTHER DAY
OF INSTABILITY VALUES BETWEEN 1000-1500 J/KG. BULK SHEAR LOOKS TO
BE STRONGER THAN THE PREVIOUS DAYS...20-25 KTS. RIDGE ALOFT
WEAKENS ENOUGH TO ALLOW MULTIPLE SHORTWAVES TO DIP SOUTH INTO
NORTHERN VA. SOME QUESTION OF WHERE EXACTLY THE FRONTAL BOUNDARY
ALIGNS...BUT THE OTHER FACTORS IN PLACE WARRANT ENOUGH OF A SVR
THREAT. SPC HAS OUTLOOKED MOST OF THE AREA IN A SLIGHT RISK WITH
DAMAGING WINDS AND PSBL HAIL AS THE MAIN THREATS. PWATS GENERALLY
1.8-2.0 INCHES SO ANY TSTM THAT DOES DEVELOP COULD RESULT IN HEAVY
RAINFALL...BUT AGAIN WITH THE PROGRESSIVE MOVEMENT OF THE STORMS
MINIMAL FLASH FLOOD THREAT ATTM.
TEMPS WARM INTO THE 90S ON MONDAY. COMBINING WITH DEW PTS IN THE
UPPER 60S TO LOWER 70S LOOK TO PRODUCE HEAT INDICES UPPER 90S TO
100 IN ISOLATED SPOTS ALONG THE PIEDMONT AND I-95 CORRIDOR.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
WITH THE WARM FRONT PUSHING NORTHEAST AWAY FROM US AND WEAK
RIDGING ALOFT BRIEFLY TAKING HOLD...CONVECTION SHOULD DIE OUT
MONDAY EVENING AND WE SHOULD BE QUIET OVERNIGHT. LOWS WILL BE
SULTRY UNDER THE RIDGE'S INFLUENCE WITH WIDESPREAD LOWS IN THE
70S. THE RIDGE WILL BEGIN TO LOSE INFLUENCE TUESDAY AS THE NEXT
COLD FRONT APPROACHES FROM THE NORTHWEST. FORCING ISN'T GREAT BUT
ENOUGH CAPE AND SHEAR WILL BE PRESENT TO PRODUCE ANOTHER RISK OF
SEVERE THUNDERSTORMS BY AFTERNOON...WITH WINDS AGAIN BEING THE
MAIN THREAT. HEAT WILL BE MAXIMIZED AHEAD OF THE FRONT WITH
WIDESPREAD LOW 90S EXPECTED. THAT FRONT WILL ENTER THE AREA
TUESDAY NIGHT WITH TEMPERATURES OVERNIGHT ENDING UP A BIT COOLER
THAN MONDAY NIGHT...SOME AREAS SHOULD SLIP BACK INTO THE 60S.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY BEGINS WITH STALLED COLD FRONT (NOT AS HOT FRONT)
DRAPED ACROSS NORTHERN PORTIONS OF CWA. WHILE TEMPERATURES ON
EITHER SIDE OF COLD FRONT WILL BE WITHIN A COUPLE OF
DEGREES...DEWPOINTS ON NORTHERN SIDE OF FRONT ABOUT 5-10 DEGREES
LOWER. THIS WILL MAKE IT FEEL MUCH MORE COMFORTABLE NORTH OF THE
FRONT. HEAT...HUMIDITY...AND FRONT IN REGION WILL LEAD TO AFTN/EVE
TSTMS CHCS ACROSS AREA SPREADING FROM WEST TO EAST. UNCERTAINTY ON
TIMING STILL REMAINS...WHICH COULD LIMIT INTENSITY OF TSTMS.
FRONT REMAINS STALLED OUT NEAR OUR AREA THU THROUGH SUN. THIS
WILL KEEP TSTMS CHCS IN OUR AREA EACH AFTN/EVE. TEMPS WILL REMAIN
HOT EACH DAY...WITH TEMPS AOA NRML...THOUGH NO EXTREME HEAT. WIND
FIELD ALOFT DOES STRENGTHEN THROUGH THE PERIOD AS RIDGING OVER SE
STATES IS SUPPRESSED FURTHER SOUTH AND EAST. THIS SETS UP A BELT
OF STRONGER WESTERLIES OVER OUR AREA...WHICH IF JUXTAPOSED WITH
DECENT INSTABILITY COULD LEAD TO SOME ORGANIZED CONVECTION.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MAINLY VFR CONDITIONS THRU THE TAF PERIOD. SCT TSTMS FORMING THIS
AFTN...GENERALLY 20-03Z. HAVE TEMPO BEST TIMING INTO THE
RESPECTIVE TAFS. STRONG/VRB WINDS AND SMALL HAIL ALONG WITH SUB-
VFR CONDITIONS CAN BE EXPECTED WITH ANY TSTM. LIGHT RAIN SHOWERS
PSBL LATE TONIGHT...WITH MINIMAL IMPACTS TO FLIGHT CATEGORIES.
ANOTHER COUPLE ROUNDS OF TSTMS WILL BE PSBL ON MON AND
TUE...BRINGING YET AGAIN THE THREAT OF STRONG WINDS...HAIL...AND
SUB-VFR CONDITIONS.
MAIN CONCERN THROUGH THE EXTENDED IS ALSO SUB-VFR CONDS IN ANY
AFTN/EVE TSTMS.
&&
.MARINE...
SUB-SCA CONDITIONS EXPECTED ON ALL WATERS THRU MONDAY. SCT TSTMS
WILL IMPACT THE WATERS THIS EVENING...AND THEN AGAIN ON MONDAY
WHICH COULD BRING GUSTY WINDS IN EXCESS OF 34 KTS.
CHANCE OF SCA CONDITIONS TUESDAY AS A COLD FRONT APPROACHES FROM
THE NORTHWEST. THE THREAT OF SCATTERED T-STORMS WILL CONTINUE
TUESDAY ESP AFTERNOON WITH GUSTY WINDS AGAIN POSSIBLY IN EXCESS
OF 34 KTS.
MAIN CONCERNS THROUGH THE EXTENDED CONTINUE TO BE DAILY AFTN/EVE
TSTMS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...RCM
NEAR TERM...SEARS
SHORT TERM...RCM
LONG TERM...MSE
AVIATION...SEARS/RCM/MSE
MARINE...SEARS/RCM/MSE
Hazardous weather outlook, Jun 14, 12:11 PM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
111 PM EDT SUN JUN 14 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-151515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
111 PM EDT SUN JUN 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LOCALLY DAMAGING WIND
GUSTS BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY. A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS MAY BECOME SEVERE WITH LOCALLY DAMAGING WIND GUSTS AND LARGE
HAIL BEING THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND TUESDAY.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-151515-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
111 PM EDT SUN JUN 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LOCALLY DAMAGING WIND
GUSTS BEING THE PRIMARY THREAT. THE BEST CHANCE FOR SEVERE STORMS
WILL BE ACROSS NORTHERN MARYLAND...NORTHERN VIRGINIA AND THE
EASTERN WEST VIRGINIA PANHANDLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY. A FEW
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS MAY BECOME
SEVERE WITH LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL BEING THE
PRIMARY THREATS. THE BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS
NORTHERN VIRGINIA...NORTHERN AND CENTRAL MARYLAND...AND EASTERN
WEST VIRGINIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE AREA THIS
AFTERNOON AND EVENING...AND AGAIN FOR MONDAY AND TUESDAY.
Thunderstorm Wind, Arlington
- When
- June 14, 4:32 PM EST
- Where
- Arlington County, 1.34 mi N of Rosslyn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.899, -77.080
A tree was reported down at the intersection of North Quinn St and 21st Rd North.
Thunderstorm Wind, Arlington
- When
- June 14, 4:35 PM EST
- Where
- Arlington County, 1.08 mi S of Rosslyn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.864, -77.080
A tree was reported down in the 1900 block of Columbia Pike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 14, 20152 deaths · 1 event
- Wildfire in Alaska, June 14 to 29, 20158 injured · $1.1 million · 2 events
- Flash Flooding in New York, June 14 to 15, 2015$13 million · 15 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 14 to 15, 2015$245,000 · 50 kt wind · 43 events
- Flash Flooding in New York, June 14, 2015$465,000 · 7 events
- Flash Flood and Hail in Ohio, June 14 to 15, 2015$239,000 · 50 kt wind · 7 events
- Flash Flooding and Heavy Rain in Iowa, June 14 to 15, 2015$50,000 · 32 events
- Flooding and Hail in Colorado, June 14 to 22, 2015$50,000 · 1.75 in hail · 5 events
- Flash Flood and Hail in Texas, June 14, 2015$25,000 · 1.75 in hail · 2 events
- Flash Flooding and Flooding in Kansas, June 14 to 19, 20151 in hail · 21 events
- Hail and Damaging Winds in Texas, June 14, 201581 kt wind · 18 events
- Hail in Wyoming, June 14, 20152.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580935, 580934.